Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-405-7172 Email We'll Call You: Contact Us

Signs and Symptoms of Opiate Overdose

Opioid overdose is the dangerous and often deadly consequence of abusing narcotics, and those who suffer from it have a short window before the most harmful symptoms set in. As stated by the NIDA Teen, “In 2011, opioid painkillers accounted for close to 17,000 deaths in the United States.”

Knowing the signs and symptoms of opioid overdose can help you avoid this possibility and protect your loved ones, especially those who regularly abuse opioid drugs. Once you recognize those reactions which point to opioid overdose in someone you know, it is important to call 911 immediately and get the person help as soon as possible.

If you or a loved one is struggling with an opiate addiction know that help is available. Call 800-584-3274 toll free to find help today.

Signs of Opioid Overdose

Someone overdosing on opioids will exhibit distinct signs, allowing you to recognize the condition. Some are indicative of opioid intoxication, but the more severe signs are clearly those of opioid overdose. Especially if you notice that the individual is exhibiting the more dangerous signs, you must get them treated immediately.

Signs of opioid intoxication include:

  • Slurred speech
  • Drowsiness
  • Confusion
  • Slowed breathing

These signs are less dangerous but will be present in both overdose and severe opioid intoxication. If the person is in fact overdosing on these drugs, they will begin to show other signs that are more intense, letting you know the individual is truly in trouble.

Signs of opioid overdose include:

drug overdose

Breathing problems, fatigue and dizziness are potential signs of overdose.

  • Pinpoint pupils 
    • This is one of the first signs doctors look for to make sure that the individual has taken opioids and not another type of drug. Opioid intoxication causes the pupils to shrink and become very small within the irises. However, when a person has overdosed, they will become so small that they look like the head of a pin, hence the name.
  • Breathing problems 
    • Taking opioids will slow your breathing, heart rate, and other faculties down, but abusing them in high doses can cause dangerous results. According to the NLM, breathing could slow down to an extreme degree or it may even stop if the individual has taken a high enough dosage. This is how most individuals die from an opioid overdose.
    • Check for breathing and note if it is labored, slow, raspy, or otherwise abnormal.
  • Cold, clammy skin
    • The individual will start to sweat, but their skin will feel cold to the touch.
  • Cyanosis
    • Because of the lack of oxygen getting to the bloodstream, someone undergoing opioid overdose will start to show signs of skin discoloration. The skin of their lips, mouth, fingers, and fingernails might start to turn blue because of this effect.
  • Limp muscles
    • The individual will become weak along with being tired and they will likely not be able to move.
  • Unconsciousness 
    • Because the person will be so drowsy and weak, they might faint or slip into a coma. Both signs are severe and mean that the individual needs treatment right away. You may try to keep the person conscious to no avail or, if you try to wake them by talking loudly or touching them, they will likely not awaken.
  • Slowed heartbeat
    • In many cases, the individual’s heart rate will slow or even stop. This is also a way someone could die from an opioid overdose. You can monitor the individual’s heart rate easily, but their pulse may become weak, especially the longer they are under the effects of the drug.
  • Choking sounds 
    • The person may gurgle or make choking sounds, especially if they are unconscious. This is because they will not be able to breathe.
  • Vomiting
    • Vomiting usually occurs when someone is very high on opioids, but this does not mean that the individual is out of danger. On the contrary, someone who vomits during this time might choke, especially depending on how they are positioned.
  • Seizures
    • In some cases, certain opioids may cause seizures. Oxycodone is one of these drugs (CESAR). This issue can occur as a result of an overdose as well.

All of these signs can help you recognize a dangerous reaction to these drugs and a possible deadly overdose. It is often easier for another person to recognize the signs and to get help which is why many people who overdose alone die from the effects.

For help finding opiate addiction treatment call 800-584-3274 toll free today.

Symptoms of Opioid Overdose

There are symptoms of the condition as well which will not be as obvious to anyone other than the person undergoing the overdose. However, if you feel something very wrong or notice that you reaction to the drug seems different than usual, try and let someone else know right away so they can help you.

Symptoms of opioid overdose include:

  • Being awake but unable to talk 
    • If you start to feel that you are not able to respond to others even though you can see or hear what they’re saying, this is a definite symptom of opioid overdose. The longer it goes on, the more dangerous it becomes which is why being able to recognize it quickly is key. If your loved ones know the signs of the condition, they will be able to pick up on it and help you.
  • Nausea
    • Nausea occurs with opioid intoxication but will also be present during this condition. You may feel it more strongly than usual because of the effects of the overdose.
  • Weakness
    • You will feel extremely weak and unable to move which is something you should alert others to if you can still talk.
  • Dizziness
    • You will become dizzy or lightheaded, which may be familiar to you if you abuse opioids often. Still, this could be a dangerous symptom.
  • Fatigue
    • You will suddenly feel very tired and only want to sleep. If you are used to the effects of these drugs, a sudden intense reaction could be dangerous and you should alert the others around you in the event that you lose consciousness.

The signs and symptoms of opioid overdose are clear and distinct from those of opioid intoxication. While these drugs are beneficial in many ways, abuse can lead to this harmful result during which every second counts. If an individual undergoes opioid overdose, they will need treatment as soon as possible.

We can help you find treatment for opioid addiction. Call 800-584-3274 toll free today.

  • Use This Format Only: (###) ###-####
  • This field is for validation purposes and should be left unchanged.

Pin It on Pinterest

Shares
Share This